EM Coach: Sudden onset chest pain

2 Comments

What’s the next step in management for this elderly patient?

A 72-year-old male with a history of hypertension, coronary artery disease and diabetes mellitus type 2 presents with sudden onset chest pain radiating to his back. His ECG is below. A stat CT chest angiogram shows an acute Stanford type A aortic dissection. His current vital signs are: HR 75, BP 230/130, RR 16, SpO2 99% on room air, T 37.1°C. Which of the following is the best next step in management?


ADVERTISEMENT

EM Coach question stem_August 2020

  • A. Aspirin
  • B. Clevidipine infusion
  • C. Esmolol infusion
  • D. Heparin infusion
  • E. Nicardipine infusion

Correct answer: C. Esmolol infusion

The patient is presenting with a Stanford type A aortic dissection that is probably dissecting back into the LAD coronary artery, causing the ECG changes that are consistent with a STEMI in the anterolateral distribution. However, the primary problem is the dissection. This is not a STEMI caused by a typical plaque thrombus or embolism, which is why PCI is held to obtain a CT chest angiogram if there is clinical suspicion for a dissection.


ADVERTISEMENT

Hemodynamic goals for aortic dissections (types A and B) are usually HR 60-80 and SBP < 100-120 (there is not great evidence so sources vary on recommendations and surgeon preferences can vary too). The patient’s HR is already meeting a goal of <80, however, the beta-blocker is the best choice; to avoid the reflex tachycardia that would likely result if a calcium channel blocker was administered. Since esmolol infusions usually have to be prepared (i.e., are not commonly stocked in a prepared infusion in the ED), a push dose beta-blocker, such as labetalol can be given to start to help with the blood pressure.

Incorrect answer choices:

Although the ECG shows a STEMI, it is not a thrombus- or embolism-induced STEMI. In the setting of the dissection, it is most likely because the dissection has progressed retrograde enough to impact flow through the LAD with the false lumen, causing hypoperfusion to the point of ischemia in the distribution of the LAD.

Thus, aspirin (Choice A) and heparin (Choice D) are not indicated and can make things worse as the dissection is less likely to form a clot. Even if the troponin is elevated, standard STEMI anticoagulation — especially clopidogrel or prasugrel — can be harmful to the patient.


ADVERTISEMENT

Nicardipine (Choice E) or clevidipine (Choice B), both dihydropyridine calcium channel blockers, would be appropriate for blood pressure control after the beta-blocker is started. Clevidipine has a slightly faster onset and offset than nicardipine.

EP Monthly_EM Coach Question_sudden onset chest pain

References:

Johnson GA and Prince LA. Chapter 59: Aortic dissection and related aortic syndromes. In: Tintinalli’s Emergency Medicine: A Comprehensive Study Guide. Tintinalli et al., eds. 2020. 9e.

ABOUT THE AUTHOR

EM Coach provides artificial intelligence-driven customized study plans for the EM boards review with over 1,800 questions, high-yield textbook, engaging lectures and innovative visual aids. EM boards education redefined. Find out more at www.emcoach.org.

2 Comments

  1. There was a link for a YouTube video associated with this article in the print version. It says video unavailable when I type it in. Any chance I can find it somewhere?

    • Nevermind, the graphics hadn’t loaded on the page when I typed this or did cntrl-F search. I see now that it’s embedded.

Leave A Reply